How drugs can mess with your vitamins

You’ve probably seen warnings that herbs or supplements of one sort or another might interfere with any drugs that you are taking so you should always tell your doctor about them. Sound advice. What you are less likely to know about is that some of the drugs you are taking can reduce the production or absorption of various vital minerals and vitamins.

The latest example of the warning comes in an article published yesterday which says that even energy drinks or nutritional bars could affect drugs in ways that are difficult to predict. It’s a particular risk, the article in Alternative and Complementary Therapies goes on, in elderly people or those on multiple medications. Well of course it’s possible that an energy drink could cause additional  problems for someone on ten or more drugs on top of known side effects but far more likely is that they will experience additional side-effects from a drop in various vital minerals and vitamins.

Probably the best known of these drug-vitamin interactions is that cholesterol-lowering statins, which blocks a pathway in the liver that makes cholesterol, also reduce the availability of an antioxidant with a range of beneficial effects called CoEnzymeQ10. That’s because it is made by the same pathway.

This is unfortunate because CoQ10 is vital for the proper functioning of muscles – the heart is a muscle – and the production of energy in cells. Side effects of statins include muscle weakness and lack of energy. In Canada there is a warning about the issue on the statin packet and people know to take a CoQ10 supplement. There’s no such warning in the UK.

Another type of drug that is also used far too widely and has a number of damaging interactions are the stomach acid suppressant proton pump inhibitors (PPIs). There’s been growing concern about their side-effects which include reducing production of both B12 and magnesium. They are widely given to old people who are anyway particularly vulnerable to B12 deficiency (needed for brain and nerve functioning). They need magnesium to maintain a healthy blood pressure,  while a deficiency is linked with leg cramps and insomnia.

Other widely used drugs that also affect vitamins and minerals include diuretics given to lower blood pressure which rush various minerals and vitamins out of the body including vitamin C, calcium, potassium and magnesium all, ironically, involved in controlling blood pressure. Ace inhibitors, also used for hypertension, cut available zinc which is needed by the immune system and to make testosterone. For a detailed account of these links by an American pharmacist see Drug Muggers

If we had a genuinely evidence based system of medicine – rather than one that gives priority to drugs – warnings about what drugs can do to your mineral and vitamin levels would clearly be standard. Instead the connection is virtually unknown and I would imaging getting a grant to research it might be tricky.

Advertisements

Leave a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: